Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 37, NWS Gaylord, MI

August 27, 2024Ogemaw County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Aug 27, 2024, 4:10 PM EDT for Ogemaw County, Michigan. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2024, 4:10 PM EDT (20:10 UTC)
Expired
Aug 27, 2024, 4:45 PM EDT
In force
35 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Ogemaw County, MI

The radar

The NCL Michigan radar (KAPX), 77 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 4:20 PM EDTTSTM WND DMG3 Nne Lupton, MIDelayed report. County dispatch reports downed tree limbs and wires in northeastern Ogemaw County, along with several power outages. Time estimated by radar.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 1:48 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Alpena, MI (KAPX), launched 12:00Z, 8.2 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 12:00Z on 2024-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 12:00Z on 2024-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
1785 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

270 
WUUS53 KAPX 272010
SVRAPX
MIC129-272045-
/O.NEW.KAPX.SV.W.0037.240827T2010Z-240827T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
410 PM EDT Tue Aug 27 2024

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northeastern Ogemaw County in northern Michigan...

* Until 445 PM EDT.

* At 410 PM EDT, a severe thunderstorm was located over Rose
  Township, or 14 miles south of Mio, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Rifle River State Park and Lupton around 415 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4438 8418 4451 8417 4451 8389 4441 8388
      4433 8389
TIME...MOT...LOC 2010Z 274DEG 24KT 4446 8407 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

SJC
1 follow-up statement
002 
WWUS53 KAPX 272039
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
439 PM EDT Tue Aug 27 2024

MIC129-272048-
/O.EXP.KAPX.SV.W.0037.000000T0000Z-240827T2045Z/
Ogemaw MI-
439 PM EDT Tue Aug 27 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OGEMAW COUNTY
WILL EXPIRE AT 445 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern Michigan.

&&

LAT...LON 4438 8418 4451 8417 4451 8389 4441 8388
      4433 8389
TIME...MOT...LOC 2038Z 274DEG 24KT 4445 8382 

$$

SJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:22 PM EDT, 48 minutes earlier. Its key messages:

  • Chance for additional showers/ storms later this evening into tonight.
  • Cooler temps return Wednesday, rain chances at times through the end of the week.
Area forecast discussion, Aug 27, 3:22 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
322 PM EDT Tue Aug 27 2024

.KEY MESSAGES...

- Chance for additional showers/ storms later this evening into tonight.

- Cooler temps return Wednesday, rain chances at times through
  the end of the week.

&&

.SHORT TERM /THROUGH WEDNESDAY/...
Issued at 320 PM EDT Tue Aug 27 2024

PATTERN SYNOPSIS/FORECAST:

A ridge of high pressure will continue to slide eastward across
the forecast area through the period. A cold front will drift
through this evening posing the possibility of another round of
showers/storms. However, with the line that passed through the
area earlier this afternoon, this will make it harder to
initiate something later this evening. Any storms that do
develop will have similar threats (damaging winds and heavy
rainfall) as previous systems today. We will continue to
interrogate these mesoscale details of this complex forecast and
provide updates as necessary.

Some relief will be had Wednesday with temperatures decreasing
in response to the aforementioned systems moving through.
However, dewpoint values will still be higher, so it will feel
cooler, but it will not be a substantial cool down just yet.
Several shortwaves are also expected to track through the area
on Wednesday providing a rainy day with overcast skies.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
Issued at 320 PM EDT Tue Aug 27 2024

Pattern Synopsis and Forecast:

Cooler and less humid conditions move in Wednesday night as the
upper level flow flattens out behind the departing cold front
and associated height falls. This will be followed by the
temporary rebuilding of warmer temperatures and higher humidity
levels Thursday night into Friday as a short wave ridge gets
thrown up out ahead of a stronger trough digging in for the
weekend from the northwest. With an increasingly moist southerly
flow, showers and embedded thunderstorms are likely late
Thursday night into Friday. Heavy downpours are possible as
precipitable water values spike up toward 2 inches once again.
Noticeably cooler temperatures and much lower humidity levels
move in as we head into the Labor Day weekend (especially during
the second half). Could even see a few rain showers late
Saturday night into Sunday with the arrival of the coolest air
aloft. The cooler trend is expected to continue into early next
week. In the meantime, warmer Thursday with highs ranging from
the mid 70s to around 80. Another humid night Thursday night
with lows in the upper 50s to mid 60s. Highs Friday and Saturday
in the mid 70s to low 80s. Lows in the mid and upper 50s. Highs
only ranging from the mid 60s to low 70s for Sunday through
Tuesday with lows in the comfy 40s to low 50s (likely even a few
upper 30s in the colder spots Monday night).

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 137 PM EDT Tue Aug 27 2024

Ongoing storms are expected to track into the Lake MI coastline
towards KMBL. Ahead of these storms, westerly winds have
increased with gusts to 15 kts for some across northern lower
with higher winds expected for KMBL as the line tracks through.
MVFR/IFR CIGs are expected to move into much of northern lower
this evening and tonight as another round of potential storms
work into the area. Southwest to west winds look to turn to
northwest winds later today/this evening as a cold front moves
across the region.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

SHORT TERM...NSC
LONG TERM...AJS
AVIATION...NSC
Hazardous weather outlook, Aug 27, 3:33 PM EDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
333 PM EDT Tue Aug 27 2024

MIZ016>018-020>036-041-042-086>088-095>099-281945-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
333 PM EDT Tue Aug 27 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...This afternoon and tonight.

Strong to severe storms are possible across northern Michigan
through tonight. The primary hazard is for damaging wind gusts.
The potential for a tornado or two cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible across parts of northern Michigan
Wednesday and late Thursday night into Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through tonight.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-281945-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
333 PM EDT Tue Aug 27 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms are possible through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday and late Thursday night into
Friday.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Aug 27, 3:00 PM EDT, 1 hour 10 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
300 PM EDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     Tstm Wnd Dmg     1 NE Cadillac           44.26N 85.40W
08/27/2024                   Wexford            MI   Public

            Half a tree down on a house.

&&

ELD
Local storm report, Aug 27, 3:26 PM EDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
326 PM EDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     Tstm Wnd Dmg     2 SSW Cadillac          44.22N 85.44W
08/27/2024                   Wexford            MI   Emergency Mngr

            HWY 115 closed due to large trees over road.
            Widespread tree damage throughout Wexford
            county.

&&

ELD
Local storm report, Aug 27, 3:27 PM EDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
327 PM EDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     Tstm Wnd Dmg     5 WSW Cadillac          44.22N 85.52W
08/27/2024                   Wexford            MI   Public

            HWY 55 closed briefly due to large trees
            down over roadways.

&&

ELD
Local storm report, Aug 27, 4:01 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
401 PM EDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Tstm Wnd Dmg     Beaverton               43.89N 84.49W
08/27/2024                   Gladwin            MI   Public

            Trees and power lines down due to damaging
            wind gusts.

&&

ELD
Local storm report, Aug 27, 4:02 PM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
402 PM EDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     Tstm Wnd Dmg     Gladwin                 43.98N 84.49W
08/27/2024                   Gladwin            MI   Public

            Trees and power lines down due to damaging
            wind gusts.

&&

ELD
Local storm report, Aug 27, 4:05 PM EDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
405 PM EDT Tue Aug 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Tstm Wnd Dmg     1 SSE Skidway Lake      44.18N 84.03W
08/27/2024                   Ogemaw             MI   Public

            Power lines down due to damaging wind gusts.
            Heavy rain as well leading to ponding.

&&

ELD

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 2:38 AM EDTSpecial Marine WarningAPX2 hr
Aug 27, 3:37 AM EDTSpecial Marine WarningAPX83 min
Aug 27, 3:55 AM EDTSpecial Marine WarningAPX65 min
Aug 27, 3:58 AM EDTSpecial Weather StatementAPXWexford62 min
Aug 27, 1:06 PM EDTSpecial Marine WarningAPX84 min
Aug 27, 1:34 PM EDTSevere Thunderstorm WarningAPXBenzie, Manistee56 min
Aug 27, 2:03 PM EDTSevere Thunderstorm WarningAPXGrand Traverse, Wexford57 min
Aug 27, 3:19 PM EDTSevere Thunderstorm WarningAPXGladwin56 min
Aug 27, 3:33 PM EDTSevere Thunderstorm WarningAPXIosco, Ogemaw, Roscommon57 min
Aug 27, 3:45 PM EDTSevere Thunderstorm WarningAPXArenac60 min
Aug 27, 4:14 PM EDTSevere Thunderstorm WarningAPXIosco61 min
Aug 27, 4:16 PM EDTSpecial Marine WarningAPX89 min
Aug 27, 5:44 PM EDTSpecial Marine WarningAPX19 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.